Hail, San Miguel
- When
- August 15, 1:05 PM MST to 1:10 PM MST
- Where
- San Miguel County, San Jose
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -105.480
Pea to nickel size hail fell along with an estimated 45 mph wind gust.
Upper level high pressure was centered over the Arizona and New Mexico border by the afternoon of the 14th, with northwest flow moving over the northeast portion of New Mexico. Thunderstorms developed along the central mountain chain and moved southeast, being aided by southeasterly surface winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Upper level high pressure was centered over the Arizona and New Mexico border by the afternoon of the 14th, with northwest flow moving over the northeast portion of New Mexico. Thunderstorms developed along the central mountain chain and moved southeast, being aided by southeasterly surface winds. Two separate thunderstorm complexes developed and moved across the eastern plains, one during the mid afternoon hours and during the late night into the early morning hours on the 16th. One storm complex produced pea to nickel size hail and strong winds in San Jose, while another dropped over 2 inches of rain with 60 mph winds near the Melrose Gunnery Range. No damage resulted from the hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 11:01 AM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1201 PM MDT SAT AUG 15 2015 .AVIATION... 18Z TAF CYCLE LOOK FOR AFTN SCT SHRA/TSRA TO DEVELOP ALONG AND EAST OF THE CENTRAL MTN CHAIN AND ACROSS THE SOUTHWEST MTNS. EXPECT ISO ACTIVITY ELSEWHERE. STORM ACTIVITY WILL PEAK FROM 18 TO 20Z AND CONTINUE INTO THE EVENING HOURS. GUSTY TO ERRATIC WINDS 25 TO 40 KTS WILL BE EXPECTED IN AREAS IMPACTED BY OUTFLOW BOUNDARIES. CENTRAL...NORTH CENTRAL AND EAST CENTRAL TAF SITES WILL SEE GREATER CHANCES OF ACTIVITY...WITH LESSER CHANCES AT KROW AND KFMN. COULD EXPECT MTN TOP OBSCURATION AND MVFR CIGS IN AREAS OF STRONGER STORMS...OTHERWISE VFR CIGS WILL PREVAIL. 32 && .PREV DISCUSSION...344 AM MDT SAT AUG 15 2015... .SYNOPSIS... HIGH PRESSURE WILL DRIFT WEST TOWARD THE ARIZONA STATE LINE TODAY THEN MOVE INTO SOUTHERN CALIFORNIA MONDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL OVER WESTERN NEW MEXICO TODAY. DEEPER MOISTURE OVER EASTERN NEW MEXICO WILL FAVORED A FEW MORE STORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD ACROSS THE HIGH PLAINS WITH MORE ISOLATED ACTIVITY OVER THE WEST. A STRONG UPPER TROUGH WILL THEN PUSH THROUGH THE CENTRAL ROCKIES MONDAY AND TUESDAY. VERY DRY AIR WILL SLIDE OVER NEW MEXICO WITH THIS SYSTEM...WIPING OUT STORM CHANCES FOR ALL AREAS EXCEPT THE FAR EASTERN PLAINS FOR MUCH OF NEXT WEEK. && .DISCUSSION... SOME MODERATE CHANGES WERE MADE TO LOWER THE COVERAGE OF STORMS THE NEXT FEW DAYS FOR CENTRAL AND WESTERN NM AS MODELS ARE FAVORING A DRIER AND MORE STABLE CONFIGURATION TO THE UPPER HIGH. THE 00Z RAOB AT KABQ SHOWED THE 598DM H5 CENTER OVERHEAD WITH A DEEP DRY AIRMASS STILL IN PLACE. LOW LEVEL MOISTURE SURGED WEST ON GUSTY CANYON WINDS DURING THE EVENING BUT IT IS QUITE SHALLOW. TEMPS WILL AGAIN BE ABOVE NORMAL WITH A FEW NEAR RECORD HIGHS POSSIBLE OVER CENTRAL AND WESTERN NM. UPSLOPE FLOW FOR THE EAST SLOPES TODAY WILL FAVOR ANOTHER UPTICK IN STORM COVERAGE. STORM ACTIVITY WILL DRIFT SOUTH WITH DEVELOPMENT ON OUTFLOWS INTO THE HIGH PLAINS WHERE DEEPER MOIST INSTABILITY IS PRESENT. PREVIOUS GUIDANCE SHOWED THE UPPER HIGH ORIENTATION MORE SW TO NE...WHICH ALLOWED STORMS TO DRIFT SW FROM THE CENTRAL MT CHAIN TOWARD THE RIO GRANDE VALLEY AND CONT DVD INTO MONDAY. NOW THE HIGH CENTER BECOMES ELONGATED FROM WEST TO EAST WHILE AN UNSEASONABLY STRONG UPPER TROUGH RACES ACROSS THE CENTRAL/NORTHERN ROCKIES. THIS EFFECTIVELY FOCUSES THE DRY AND STABLE AIRMASS BENEATH THE RIDGE FARTHER EAST INTO NM. LOWERED POPS FOR THE RIO GRANDE VALLEY WESTWARD THRU THIS PERIOD. MAX TEMPS ALSO TRENDED A FEW DEGREES WARMER. THE EAST STILL LOOKS TO DO QUITE WELL WITH SOME QPF VALUES FOR THE NEXT 1 TO 3 DAYS ON THE ORDER OF 0.25 TO 0.75...WITH LOCALLY HIGHER AMOUNTS LIKELY. MEDIUM TO EXTENDED RANGE MODELS SHOW SURFACE HIGH PRESSURE SLIDING DOWN THE FRONT RANGE BEHIND THE DEPARTING TROUGH LATE TUESDAY INTO WEDNESDAY. THIS FORCES A SHALLOW BACK DOOR FRONT INTO THE EASTERN PLAINS...WHILE VERY DRY AIR ALOFT IS REINFORCED OVER MOST OF THE DESERT SOUTHWEST. TEMPS WILL TREND COOLER...ESPECIALLY FOR THE EAST AS 700MB TEMPS FALL TO BTWN +8C AND +10C WEDNESDAY. A 40-60KT JET WITH THE TROUGH PASSAGE WILL CREATE BREEZY CONDITIONS OVER THE FAR WEST TUESDAY THEN MOST AREAS WEDNESDAY. GUYER && .FIRE WEATHER... SHOWER AND THUNDERSTORM ACTIVITY OF THE INCREASINGLY WET VARIETY WILL BE ON THE UPSWING TODAY INTO THIS EVE...PROBABLY THE PEAK COVERAGE DAY AREAWIDE FOR AT LEAST THE NEXT WEEK...AS THE UPPER LEVEL HIGH SHIFTS SLOWLY WESTWARD. SUNDAY WILL BRING A BIT DRIER AIR IN TO FORCE THE MORE ACTIVE WEATHER SLIGHTLY FARTHER EAST WITH SIGNIFICANTLY LESS WETTING RAIN POTENTIAL ACROSS AT LEAST THE NW THIRD OF THE STATE. STORMS WILL TEND TO MOVE FROM NORTHWEST TO SOUTHEAST OR NORTH TO SOUTH THIS WEEKEND AND TEMPERATURES WILL MODERATE SOME BUT NOT DRAMATICALLY...STILL REMAINING ABOVE NORMAL MOST LOCALES. HUMIDITY VALUES WILL TREND UP SLIGHTLY TO MODERATELY. MON WILL ADVANCE SOMEWHAT MORE DRYING INTO THE AREA...WITH THE POSS EXCEPTION OF THE NORTHERN MTNS AND NE WHERE DECENT STORM CHANCES WILL LINGER. THE STRONGER MID AND UPPER LEVEL WESTERLIES MAKE AN EARLIER THAN USUAL DIP SOUTHWARD INTO NM EARLY TO MID WEEK NEXT WEEK THE HIGH WILL BE SQUEEZED FARTHER WEST. VENTILATION RATES WILL ALSO TREND UP THROUGH TUE AS TRANSPORT WINDS INCREASE SLIGHTLY TO MODERATELY THIS WEEKEND AND MORESO EARLY NEXT WEEK. THE STRONGER WESTERLIES WILL DRIVE A DRYING AND AT LEAST BREEZY PACIFIC COLD FRONT THROUGH NORTH AND CENTRAL NM...LOWERING DAYTIME TEMPS GENERALLY 5 TO 15 DEGREES EITHER TUE OR WED. ANOTHER FRONT MAY DROP INTO THE STATE TUE INTO TUE NIGHT BUT ANY MOISTURE WILL BE LIMITED ENOUGH THAT ONLY SMALL CHANCES OF SHOWERS AND STORMS WOULD BE IN THE PICTURE FOR THE NE QUARTER OR THIRD OF THE STATE AND THEN MORE SO IN NE HIGHLANDS AND EAST SLOPES OF THE SANGRE DE CRISTOS. MODELS WILL PROBABLY FLUCTUATE SOME ON THE EARLY TO MIDWEEK FCST PROGNOSIS SO WILL BE WORTH MONITORING. ALSO LOOKING AT SOME SIGNIFICANT ENOUGH WINDS AND LOW ENOUGH MINIMUM RH TUE AFTN TO PERHAPS SEE A FEW PATCHES OF CRITICAL FIRE WX CONDITIONS NW THIRD. STILL SEEING SOME POTENTIAL FOR A DECENT PRESCRIBED BURN PERIOD DUE TO 2 TO 4 DAYS OF SIGNIFICANT DRYING COMBINED WITH HIGHER DAYTIME VENT RATES DUE TO DECENT TRANSPORT WINDS. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 505 AM MDT SAT AUG 15 2015 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 505 AM MDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT SAT AUG 15 2015
NMZ529-152030-
NORTHEAST HIGHLANDS-
159 PM MDT SAT AUG 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 230 PM MDT...
AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIBERA...OR 20 MILES SOUTHWEST OF LAS
VEGAS...MOVING SOUTH AT 5 MPH.
PEA TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM. ACCUMULATIONS OF SMALL HAIL MAY IMPACT TRAVEL
ALONG INTERSTATE 25 AS WELL.
LOCATIONS IMPACTED INCLUDE...
RIBERA.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 320 AND 328.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3541 10534 3530 10541 3530 10544 3528 10545
3528 10547 3530 10548 3532 10553 3536 10554
3537 10552 3543 10550 3545 10551 3548 10547
TIME...MOT...LOC 1958Z 042DEG 7KT 3539 10548
JAFThe Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Pea to nickel size hail fell along with an estimated 45 mph wind gust.
The Melrose RAWS measured a peak wind gust of 60 mph.
Albuquerque South Valley resident reported strong winds knocked a couple branches off a tree onto a nearby fence and car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587817, 587818, 597333.